0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Ziprasidone-Induced Acute Dystonia
M. NATHAN MASON, M.D.; CHARLES E. JOHNSON, M.D.; MELISSA PIASECKI, M.D.
Am J Psychiatry 2005;162:625-a-626. doi:10.1176/appi.ajp.162.3.625-a
An erratum to this article has been published | view the erratum

To the Editor: Ziprasidone is a second-generation antipsychotic that is reported to induce extrapyramidal side effects at a rate similar to that of placebo. The manufacturer’s briefing document (1), presented to the U.S. Food and Drug Administration, provided data in which the Simpson-Angus Rating Scale and Barnes Rating Scale for Drug-Induced Akathisia showed no statistically significant decreases from baseline to endpoint between ziprasidone and placebo for either scale. We report extrapyramidal side effects induced in a man treated with ziprasidone for 4 days.

Mr. A, a 53-year-old man, was admitted to the inpatient psychiatry unit with a diagnosis of schizophrenia, paranoid type. He came to the Department of Veterans Affairs emergency room complaining of increased intrusiveness of auditory hallucinations and ideas of reference. Old charts revealed that his illness had been managed with oral risperidone, 3 mg b.i.d., for 3 years. Benztropine was prescribed for trismus during this interval. His risperidone dose was then decreased to 2 oral mg b.i.d., and an anticholinergic was no longer required. For 3 months before admission, Mr. A had traveled through several states and received no known antipsychotics.

Upon admission, the results of a comprehensive metabolic panel were found to be within normal limits, and a complete medical history and physical examination revealed a man without general medical conditions. He received oral ziprasidone, 40 mg b.i.d., for 1 day then 80 oral mg b.i.d.

Five 80-mg doses were given without untoward effects. Four hours after the sixth dose, Mr. A was in distress. He demonstrated a notable torticollis and dystonic posturing of his left carpus. Palpation of his musculature revealed spasm. Intramuscular diphenhydramine, 50 mg, was given, and contraction of his muscles was alleviated within minutes. Mr. A was observed for approximately 24 hours without reoccurrence and finally left the unit against medical advice and refused trials with other medications.

A PubMed search performed on April 2004 revealed only one report of ziprasidone-induced acute dystonia. Ramos et al. (2) reported an oculogyric crisis in a boy. No reports of acute dystonia in an adult were identified in our search. Acute dystonia appears as an oculogyric crisis 6% of the time and torticollis 30% of the time (3). In our vignette, the patient apparently had a dose-response induction of acute dystonia with risperidone: 3 oral mg b.i.d. mandated benztropine but 2 oral mg b.i.d. did not. The providers were aware of the manufacturer’s recommended initial dose of ziprasidone, 20 oral mg b.i.d. with meals, with dose adjustments occurring at intervals of not less than 2 days. Nonetheless, the selected dose represents common clinical practice among local psychiatrists. The rapid dose escalation may have contributed to the observed dystonia. Rapidly raising the dose of an antipsychotic is a known risk for acute dystonia (4). This side effect may be exceedingly rare because we noted no prior case reports of such in an adult.

US Food and Drug Administration Center for Drug Evaluation Research: Manufacturer’s briefing document for July 19, 2000.
 
Ramos AE, Shytle RD, Silver AA, Sanberg PR: Ziprasidone-induced oculogyric crisis (letter). J Am Acad Child Adolesc Psychiatry  2003; 42:1013–1014
[PubMed]
[CrossRef]
 
The Canadian Movement Disorder Group: Drug Induced Movement Disorders: Acute Dystonic Reactions.
 
van Harten PN: Acute dystonia induced by drug treatment. BMJ  1999; 319:623–626
[PubMed]
 
+

References

US Food and Drug Administration Center for Drug Evaluation Research: Manufacturer’s briefing document for July 19, 2000.
 
Ramos AE, Shytle RD, Silver AA, Sanberg PR: Ziprasidone-induced oculogyric crisis (letter). J Am Acad Child Adolesc Psychiatry  2003; 42:1013–1014
[PubMed]
[CrossRef]
 
The Canadian Movement Disorder Group: Drug Induced Movement Disorders: Acute Dystonic Reactions.
 
van Harten PN: Acute dystonia induced by drug treatment. BMJ  1999; 319:623–626
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 34.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 55.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles